Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Lipodystrophy and WastingLipodystrophy and Wasting
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Marinol vs. Megace
Nov 4, 2001

i just had a visit. CD4 count is 180 and viral load is less than 400. I am horrified at losing weight. I am and have always been a petite woman(even after the births of 3 children)I have tried Megace and it seems to work well in terms of assisting with appetite and weight gain but, the irregular menstrual cycles are a problem. I now have a script for Marinol. Which is better. I honestly liked the results of megace just not the side effects. Secondly, if the medication is stopped do you lose your appetite and weight? Please help..i have wanted to gain weight since i graduated high school. Thanks

Response from Dr. Fisher

Both marinol and megace are appetite stimnulants which generally help people with HIV gain weight. Both are reasonably safe; marinol has very few side effects other than a "buzz" that some people feel with higher doses. I don't think there have been any studies comparing the two. The results of individual studies have shown modest weight gains (probably more with megace), but most of the weight gain is fat not muscle mass. There is nothing wrong with gaining fat if you have lost fat, but there is NO evidence that either drug will replace the fat lost with lipodystrophy (face, buttocks, extremities). If you have lost muscle mass with/without fat loss you might want to consider one of the anabolic agents such as oxandrolone or even growth hormone. The former is safe in women (it is derived from testosterone); the latter is quite expensive and requires daily injections. There are strong advocates for all of these approaches. Talk with your doctor. Good luck. AF


Previous
Feedback on my first New-Fill Treatment
Next
Fat loss reversal possible?

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement